Virginia, 2011

Hail in Virginia, April 8, 2011

April 8, 2011 · NWS RLX · 3 events in 1 county or zone

An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of the front. However, new convection formed during the early afternoon south of the front. The steering flow was from the northwest at about 35 to 40 mph. A few thunderstorm cells reached western Virginia during the late afternoon. Despite the fast flow, hail was the main element, rather than damaging wind gusts.

Another thunderstorm cluster passed through later that night, with considerable lightning and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 1:45 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 8, 1:45 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT FRI APR 8 2011

.SYNOPSIS...
STATIONARY FRONT ACROSS SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA
WILL MOVE LITTLE THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE SOUTH THIS EVENING. THE FRONT IS EXPECTED TO
MOVE NORTH OF THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
STALLED FRONT WILL REMAIN THE STORY MAKER IN THE NEAR TERM AS NOW
FOCUS TURNS TO THUNDERSTORM DEVELOPMENT. ALREADY STORMS BEGINNING TO
FORM IN A LINE PARALLEL TO I64 CORRIDOR FROM CRW TO HTS. EXPECTING
THIS LINE TO DEVELOP BACK INTO KY AND POSSIBLY SOUTHERN OHIO SOUTH
OF THE WARM FRONT. STORM ENVIRONMENT IN KY HAS BEEN PRIMED MOST OF
THE MORNING BY MAINLY CLEAR SKIES BEING ABLE TO HEAT THE BOUNDARY
LAYER AND ELIMINATE THE CAP THAT EXISTED EARLY.

AS STORMS DEVELOP...AND PLOD EASTWARD...EXPECTING THEM TO PRIMARILY
EFFECT SOUTHERN HALF OF CWA WITH POTENTIALLY SEVERE WINDS AND
DAMAGING HAIL. EVEN THOUGH PWS ARE NOT OVERLY IMPRESSIVE...1.2 TO
1.4 INCHES...AND FFG VALUES ARE FAIRLY HIGH...WILL NEED TO REMAIN
VIGILANT WHEN IT COMES TO TRAINING OF INDIVIDUAL CELLS AND WATER
ISSUES.

AFTER STORMS SUBSIDE THIS EVENING...BOUNDARY STICKS AROUND AND WILL
SPARK ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY. EXPECTING THIS
ACTIVITY TO REMAIN FURTHER SOUTH THAN ACTIVITY THIS EVENING. WILL
REMAIN WARM FOR THE EARLY PART OF THE WEEKEND...STUCK FAIRLY CLOSE
TO GUIDANCE IN THAT REGARD.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
5H RIDGE BUILD ACROSS THE OH VALLEY AS TROUGH DIGS INTO THE MIDWEST
PORTION OF THE UNITED STATES SATURDAY AND SUNDAY. BAROCLINIC ZONE
THAT HAS BEEN HANGING AROUND THE PAST FEW DAYS FINALLY SHIFTS NORTH
OF THE  FORECAST AREA AS A WARM FRONT IN RESPONSE TO THE INCREASED
RIDGING. FORECAST AREA WILL REMAIN IN WARM SECTOR...WITH DECENT WAA
CONTINUING INTO THE WEEKEND. MODELS IN FAIRLY CLOSE AGREEMENT IN
HANDLING DEVELOPMENT OF CYCLONE OVER THE MIDWEST SUNDAY NIGHT AND
MONDAY.  COLD FRONT TO CROSS ON MONDAY...AND MODELS SHOW SIMILAR
SOLUTION IN TIMING FRONT ACROSS KY AND WV.

MADE FEW CHANGES TO THE OVERALL FORECAST PACKAGE...WITH GFS SOLUTION
THE PREFERENCE THIS FORECAST PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS.  SYSTEM WILL PUSH EAST
TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY
NIGHT.  THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW
PRESSURE SYSTEM TO BEING TO APPROACH THE AREA.

AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER
ANTICIPATED INTO THURSDAY.  EXPECT PRECIPITATION CHANCES WILL THEN
INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
ACTIVE WEATHER PATTERN BEGINNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS IN OH AND E KY AT FIRST...BECOMING MORE WIDESPREAD
ACROSS EASTERN WV THIS EVENING. THIS SHOULD BRING FREQUENT MVFR IN
SHOWERS AND THUNDERSTORMS WITH OCCASIONAL IFR. STRONG WIND GUSTS
MAY EFFECT SOUTHERN TERMINALS IN STRONG STORMS.

TONIGHT WILL SEE A GRADUAL DECREASE IN ACTIVITY IN THE WV
MOUNTAINS BUT WITH LINGERING MVFR IN STRATOCU AND MIST. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS MAY APPROACH E KY AND SRN WV
TOWARD DAWN SAT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING THE DETERIORATING CONDITIONS TODAY AND
ITS DURATION COULD VARY FROM TAF FORECAST.  FORMATION OF POST-RAIN
NOCTURNAL FOG TONIGHT MORE SO THAN FCST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  M    M    M    L    M    L    H    H    H    H    H    H
BKW CONSISTENCY  M    L    L    M    M    M    L    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    L    M    M    M    L    M    L
PKB CONSISTENCY  H    M    M    H    H    M    H    H    H    L    L    H
CKB CONSISTENCY  H    L    M    L    L    L    L    L    L    L    L    L

AFTER 18Z SATURDAY...
MVFR AND POSSIBLE IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES IN
THUNDERSTORMS SATURDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM/TAX
NEAR TERM...TAX
SHORT TERM...KMC
LONG TERM...JSH
AVIATION...TAX
Hazardous weather outlook, Apr 8, 2:08 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT FRI APR 8 2011

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
091915-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
308 PM EDT FRI APR 8 2011

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046-
047-091915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-MASON-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
308 PM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 8, 5:05 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
605 PM EDT FRI APR 8 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             MARLINTON               38.22N 80.06W
04/08/2011  U0.88 INCH       POCAHONTAS         WV   PUBLIC

&&

NNNN
Local storm report, Apr 8, 5:06 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
606 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WAYNE                   38.22N  82.43W
04/08/2011  E1.75 INCH       WAYNE              WV   PUBLIC

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER RLX1100404

JFD
Local storm report, Apr 8, 5:07 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
607 PM EDT FRI APR 8 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CYCLONE                 37.74N 81.67W
04/08/2011  U1.75 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, Apr 8, 5:10 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
610 PM EDT FRI APR 8 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             OCEANA                  37.73N 81.55W
04/08/2011  U0.75 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, Apr 8, 5:12 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
612 PM EDT FRI APR 8 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SHADY SPRING            37.69N 81.17W
04/08/2011  U0.88 INCH       RALEIGH            WV   PUBLIC

&&

NNNN
Local storm report, Apr 8, 5:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
613 PM EDT FRI APR 8 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             OCEANA                  37.73N 81.55W
04/08/2011  U0.88 INCH       WYOMING            WV   PUBLIC

&&

NNNN

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dickenson

When
April 8, 5:13 PM EST
Where
Dickenson County, Blowing Rock
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
37.230, -82.430

Hail, Dickenson

When
April 8, 5:15 PM EST
Where
Dickenson County, 1.37 mi E of Clintwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.154, -82.445

Dime to quarter size hail covered the ground.

Hail, Dickenson

When
April 8, 11:15 PM EST
Where
Dickenson County, Clintwood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -82.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288155, 288156, 288157.